Multistrain probiotics may reduce chemotherapy-induced diarrhoea
Taking a high daily dose multi-strain probiotic may help reduce incidence of mild-to-moderate chemotherapy-induced diarrhoea (CID), a side effect commonly experienced by cancer patients, suggests a randomized study presented at ESMO 2018.
“CID is an under-reported, unpleasant, and sometimes a serious side-effect of chemotherapy,” said Professor Atul Sharma of All India Institute of Medical Sciences in New Delhi, India, who explained that CID occurred because “chemotherapy changes the composition of the native gut microflora.”
The phase II/III, double-blind, single-centre study enrolled 291 cancer patients (mean age 46 years, ~80 percent men) who experienced CID while under treatment with fluoropyrimidines and/or irinotecan-based chemotherapy. They were randomized 1:1 to receive probiotics (900 billion colony forming unit comprising four lactobacillus strains, three bifidobacteria strains, and one strain of Streptococcus thermophilus in sachet form, twice daily) or corn starch as placebo, from 2 weeks before chemotherapy to two weeks after the third cycle of chemotherapy. [ESMO 2018, abstract 1682O_PR]
For diarrhoea of any grade, incidence was significantly lower in the probiotic group than the placebo group (n=199 vs 220; p=0.019). Similarly, incidence of mild-to-moderate diarrhoea (grade I-II) was also significantly reduced with probiotics compared with placebo (89.9 percent vs 95 percent; p=0.016).
However, numerically higher incidence was seen with probiotics vs placebo for severe diarrhoea of grade III (8.0 percent vs 4.1 percent; p=0.088) and grade IV (2.0 percent vs none; p=0.05), which according to Sharma, could be limited by the lower incidence of severe diarrhoea than that reported in previous studies.
“The results indicate a limited role of this high potency multistrain probiotic in reducing incidence of severe CID … [but] probiotics were able to significantly reduce all grades of diarrhoea episodes,” concluded Sharma.
“There was no increased incidence of infectious complications in study arm … indicating that probiotics are safe,” he added.
Other endpoints such as the proportion of patients requiring rescue medication, parenteral nutrition, or intravenous fluids was similar between the two groups. There was also no significant between-group difference in body weight throughout the study.
Probiotics for CID prevention?
Nonetheless, invited discussant Professor Jørn Herrstedt from Zealand University Hospital, Roskilde, Denmark, suggested that more well-designed studies are needed to confirm the findings.
“The use of probiotics for the prevention of diarrhoea is a controversial issue: on one hand, they may create a protective barrier reducing diarrhoea and abdominal discomfort; on the other hand, they could put the immunocompromised patient at a higher risk of severe infections,” Herrstedt added, citing statements from the ESMO guidelines. [Ann Oncol 2018;29:iv126-iv242]
“[While] there is level III evidence for the use of probiotics in prevention of radiotherapy-induced diarrhoea, the results concerning treatment are inconclusive,” he noted on observations from previous studies and meta-analyses. “There is [also] no significant evidence of an effect of probiotics in prevention or treatment of CID.”
“Currently unknown is whether probiotics used in this RCT positively or negatively influence the immune system, and with more patients being treated with immunotherapy, before embarking on large-scale usage of probiotics to reduce CID, their effect on the immune system should be investigated,” commented Professor John Haanen of the Netherlands Cancer Institute, Amsterdam, in ESMO press release.